Louisiana, 2019

Damaging Winds in Louisiana, March 13 to 14, 2019

March 13 to 14, 2019 · NWS SHV · 5 events in 3 counties and zones

A moist and unstable airmass was present during the afternoon and evening hours of March 13th across portions of Northcentral and Northeast Louisiana. A dryline moved rapidly eastward across Northern Louisiana during the day with showers and thunderstorms erupting along and ahead of this feature.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A moist and unstable airmass was present during the afternoon and evening hours of March 13th across portions of Northcentral and Northeast Louisiana. A dryline moved rapidly eastward across Northern Louisiana during the day with showers and thunderstorms erupting along and ahead of this feature. Upper level forcing was present due to a vigorous upper level trough which moved into the Plains earlier in the day. Very strong winds were present in the lower and mid levels of the atmosphere across the Lower Mississippi Valley and a few storms that developed ahead of the dryline across Northeast Louisiana took on supercell characteristics. Damaging wind gusts were reported with one of these storms across Eastern Union Parish Louisiana with a report of trees downed east of Farmerville.

During the early morning hours of March 14th, a line of strong to severe thunderstorms developed along a cold front across Eastcentral Texas along the base of the upper level trough, and marched east into Northwest Louisiana after 330 am. These storms produced damaging winds which downed trees and power lines across portions of Caddo and Claiborne Parishes before weakening prior to daybreak.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 13, 3:36 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Mar 13, 3:36 PM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
436 PM CDT Wed Mar 13 2019

.SHORT TERM.../Tonight through Thursday night/

The aforementioned upper trough has ejected out into the
Texas/Oklahoma panhandle region and western Kansas. The associated
sfc low also continues to strengthen over the same region,
bringing blizzard conditions to the front range of the Rockies. A
QLCS has developed along the trailing Pacific front, which has slowly
moved across the region today. As of this moment, there has been
no reports of severe wx across the region, but winds 40-45 mph
have been observed across East TX/SW Arkansas/NW Louisiana. Movement
of this system has slowed considerably as it tracks aross
southern Arkansas and North and Central Louisiana this afternoon.
Due to this, a slight potential for severe weather remains along
the QLCS this evening, as shear profiles and marginal instability
could provide damaging winds in possible bowing segments along the
line. Still expecting the strongest convection to exit the region
by late evening tonight. A Flash Flood threat still remains due
to the slow movement of the line and the adequate deep layer
moisture associated with this system. Also, decided to leave a
Lake Wind Advisory in place until 1 am tonight, as southerly
winds 15-20 mph, will continue across the region in several
areas.

The cold front will likely stall or washout across portions of
northeast and central Louisiana this evening, which will keep scattered
showers and a few thunderstorms in the forecast mainly southeast
of a line from Lufkin TX, to Shreveport, to Magnolia AR. Another
stronger cold front will arrive from the northwest early Thursday
morning. Short-range models suggest another line of convection
will develop along this front as it rapidly pushes through the
region early Thursday morning. The front and associated
precipitation should clear the region by lunch time tomorrow, and
northwest winds will bring in much drier and cooler conditions.
Overnight lows Thursday night/Friday morning will bottom out in
the upper 30s north of Interstate 30, and in the low to mid 40s
across the remainder of the region. /20

.LONG TERM...LONG TERM.../Friday morning through Wednesday morning/

The beginning of the period will start off with the upper trough
moving out and surface high pressure building in from the west.  As
the weekend progresses the surface high will move east from the
Texas Panhandle and center over the ArkLaTex region. The surface
high shifts east as we reach the end of the period. Our area will
remain under zonal flow throughout the forecast period.

Temperatures will average slightly below normal through the
beginning of next week with no chance of precipitation.  Then,
temperatures will warm to near normal late in the forecast
period. /35/

&&

.PREV DISCUSSION... /issued 205 PM CDT Wed Mar 13 2019/

AVIATION...
For the 13/18z TAFs, strong to severe convection will continue to move
across the region during the remainder of the afternoon and
evening hours along a Pacific cold front. Convection will only
affect KMLU, as the boundary has already moved through the other
TAF sites. A brief break will occur around 14/03z today, but more
showers, and possibly a couple of thunderstorms, are expected to
redevelop along the stalled frontal boundary very late in the
period, mainly east of a line from KJSO to KTXK. MVFR/IFR flight
conditions can be expected with the initial round of convection
today. Ceilings may briefly lift into the VFR range across
Southeast Oklahoma, Southwest Arkansas, and Northeast Texas after
the storms pass, but MVFR ceilings should return as moisture pools
during the overnight hours and the next round of showers develop.

Southeast winds will rather gusty today. Sustained speeds of 15 to
25 kts are expected, and a few sites could gust to between 30 and
35 kts. Wind should diminish slightly by 14/03z while veering to
the southwest, but sustained speeds between 10 and 15 kts should
be maintained. /20/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  59  69  43  58 /  50  20   0   0
MLU  65  75  45  59 /  70  60   0   0
DEQ  54  63  37  55 /  10  10   0   0
TXK  56  65  39  56 /  10  10   0   0
ELD  61  70  42  58 /  50  40   0   0
TYR  54  65  41  56 /  10  10   0   0
GGG  57  68  41  57 /  30  10   0   0
LFK  59  70  44  59 /  50  30   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 1 AM CDT Thursday for ARZ050-051-
     059>061-070>073.

LA...Lake Wind Advisory until 1 AM CDT Thursday for LAZ001>006-
     010>014-017>022.

OK...Lake Wind Advisory until 1 AM CDT Thursday for OKZ077.

TX...Lake Wind Advisory until 1 AM CDT Thursday for TXZ096-097-
     108>112-124>126-136>138-149>153-165>167.

&&

20/35
Hazardous weather outlook, Mar 13, 11:27 AM CST, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1227 PM CDT Wed Mar 13 2019

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-141730-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1227 PM CDT Wed Mar 13 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Isolated strong to severe thunderstorms will move across South-
Central Arkansas and North-Central Louisiana with damaging winds
the primary threat. The severe weather threat should end this
evening.

Southeast winds of 15 to 25 mph, with gusts near 35 mph, are
expected ahead of the storms today before becoming southwesterly
behind the storms. The increased wind speeds will persist for much
of today before gradually diminishing late tonight. Therefore, a
Lake Wind Advisory is in effect until 1 AM CDT Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

A few thunderstorms will be possible early Thursday until a
stronger cold front moves across the area ushering considerably
drier and colder air into the region. The stronger storms could
produce brief heavy rainfall. However, no severe weather is
anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary for South-Central Arkansas
and North-Central Louisiana this afternoon and evening.

In the hours before

Special weather statement, Mar 13, 5:18 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Shreveport LA
618 PM CDT Wed Mar 13 2019

LAZ006-014-132345-
Ouachita LA-Union LA-
618 PM CDT Wed Mar 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION AND NORTHERN
OUACHITA PARISHES UNTIL 645 PM CDT...

At 618 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Farmerville, or 12 miles west of Claiborne, moving
northeast at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Monroe, Claiborne, Swartz, Sterlington, Downsville, Drew, Fairbanks,
Perryville, Calhoun, Loch Lomon, Spencer, Linville, Haile,
Folksville, Rocky Branch, Guthrie, Deshard and Eureka.

LAT...LON 3264 9193 3247 9241 3267 9242 3268 9245
      3298 9208 3292 9207 3287 9208 3284 9206
      3276 9206 3274 9205 3273 9207 3269 9205
      3270 9204 3271 9204 3270 9203 3271 9197
      3268 9197 3266 9193
TIME...MOT...LOC 2318Z 233DEG 39KT 3260 9240

13

The radar

The Shreveport radar (KSHV), 148 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
March 13, 5:30 PM CST
Where
Union County, 2.82 mi NE of Farmerville Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.752, -92.299

Trees were downed along Highway 2.

Thunderstorm Wind, Caddo

When
March 14, 3:00 AM CST
Where
Caddo County, 0.8 mi E of Mooringsport
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.682, -93.956

A large tree was blown down on Old Mooringsport Road near Mooringsport.

Thunderstorm Wind, Caddo

When
March 14, 3:45 AM CST
Where
Caddo County, 0.92 mi SE of Spring Ridge
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.312, -93.938

Several trees were blown down in the Spring Ridge community.

Thunderstorm Wind, Claiborne

When
March 14, 4:10 AM CST
Where
Claiborne County, 1.88 mi SE of Ruple
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.810, -93.128

Several trees and power lines were blown down near and west of Homer.

Thunderstorm Wind, Claiborne

When
March 14, 4:25 AM CST
Where
Claiborne County, 1.67 mi N of Arizona
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.804, -92.955

Several trees and power lines were downed east of Homer.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2019Every state in 2019This day in weather historyWarnings in Louisiana, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806143, 806144, 806145, 806146, 806147.